Kansas, 2008

Hail in Kansas, September 23, 2008

September 23, 2008 · NWS TOP · 2 events in 2 counties and zones

Thunderstorms developed across north central Kansas the afternoon of the 23rd ahead of a cold front and shortwave moving across the plains states. Shear was relatively weak across Kansas, which somewhat limited more robust severe weather development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed across north central Kansas the afternoon of the 23rd ahead of a cold front and shortwave moving across the plains states. Shear was relatively weak across Kansas, which somewhat limited more robust severe weather development. Tunderstorms that passed through Cloud and Washington Counties maintained enough strength to drop penny to quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 23, 2:00 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 23, 2:00 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT TUE SEP 23 2008

.DISCUSSION...
LARGE SCALE UPPER WAVE MOVING EAST INTO THE NORTHERN PLAINS THIS
AFTERNOON...WITH RESPECTABLE SHORTER WAVELENGTH FEATURE MOVING INTO
KANSAS. FAIRLY RESPECTABLE LOW LEVEL MOISTURE HAS TAKEN RESIDENCE IN
CENTRAL AND EASTERN KANSAS...WITH MID 60S DEWPOINTS COMMONPLACE.
RECENT OBJECTIVE ANALYSIS INDICATES NEARLY 2000 J/KG CAPE..THOUGH
NEARLY UNIDIRECTIONAL AND MODERATE WINDS WERE LIMITING SHEAR.

APPEARS SURFACE COLD FRONT WILL STRUGGLE TO MAKE IT INTO THE CWA.
INSTABILITY WILL TAPER OFF THIS EVENING...AND VERY WEAK LOW LEVEL
WINDS SHOULD LIMIT PERSISTENT AND WIDESPREAD PRECIPITATION COVERAGE.
MAY SEE SOME LOCALIZED HEAVIER AMOUNTS INTO THE EVENING AS STORM
MOTIONS VEER. SOME DECENT MOISTURE CONVERGENCE IN THE 700-850 LAYER
WILL PERSIST THROUGH THE NIGHT AND INTO WEDNESDAY...SO SOME THREAT
OF CONVECTION WILL CONTINUE. INSTABILITY WILL AGAIN BECOME WEAK TO
MODERATE IF DECENT INSOLATION CAN DEVELOP. THE ONLY SIGNIFICANT
CHANGES TO THE FORECAST WERE TO INCREASE PRECIPITATION CHANCES THIS
EVENING AND ADD SOME TO THE WESTERN AREAS WEDNESDAY WHERE
CONVERGENCE IS STILL RESPECTABLE.

65

CONTINUED WITH A SLIGHT CHANCE OF THUNDERSTORMS ACROSS FAR NORTH
CENTRAL KANSAS WEDNESDAY EVENING AS MODELS CONTINUE TO SHOW
CONVECTION DEVELOPING ON THE BACK SIDE OF THE SFC RIDGE. THE GFS
LOOKS LIKE IT DEVELOPS SOME FEEDBACK ISSUES...BUT FOR THE MOST PART
THINK MOST IF NOT ALL OF THE CONVECTION WILL REMAIN NORTH OF THE
STATE LINE. BOTH THE GFS AND NAM INDICATE THE BETTER THETA-E
ADVECTION AND ISENTROPIC LIFT ACROSS SOUTHERN NEB...WITH THE SFC
RIDGE AND DOWN GLIDE OVER MUCH OF THE FORECAST AREA.

THURSDAY AND FRIDAY CONTINUE TO LOOK DRY WITH RIDGING AND DRY AIR IN
PLACE. OTHER THAN SOME MINOR TWEAKS...FORECAST IS PRETTY SIMILAR TO
PREVIOUS VERSION WITH HIGHS IN THE MID 80S AND LOWS IN THE LOWER
60S.

MEDIUM RANGE MODELS HAVE TRENDED TOWARDS DEVELOPING A LONGWAVE
TROUGH OVER THE UPPER MIDWEST AND NORTHEAST. IN RESPONSE TO
THIS...WEAK COLD FRONTS ARE PROGGED TO MOVE INTO THE AREA SATURDAY
AND AGAIN MONDAY. THIS FIRST FRONT APPEARS TO HAVE LIMITED MOISTURE
AHEAD OF IT SO THE FORECAST REMAINS DRY FOR SATURDAY. MAIN EFFECT
SHOULD BE TO TREND TEMPS DOWN. IF THERE IS A LITTLE MORE CLOUD COVER
AND SUSTAINED NORTHERLY WINDS...CURRENT HIGHS COULD BE SLIGHTLY TO
WARM. FOR THE SECOND FRONTAL BOUNDARY...THE ECMWF AND GFS BRING A
CLIPPER SHORTWAVE ACROSS THE NORTHERN PLAINS AND UPPER MS RIVER
VALLEY WHICH COULD PROVIDE BETTER DYNAMICS WITH THE FRONT. HOWEVER
THERE DOES NOT APPEAR TO BE A STRONG INFLUX OF MOISTURE AHEAD OF
THIS FRONT. BECAUSE OF THIS HAVE INTRODUCED SLIGHT CHANCE POPS FOR
SUNDAY NIGHT THROUGH MONDAY NIGHT. FORECAST SOUNDINGS SHOW
INSTABILITY TO BE LIMITED AT THIS TIME...SO HAVE NOT INCLUDED
THUNDER IN THE GRIDS. A COOLING TREND SEEMS LIKELY WITH TEMPS CLOSER
TO SEASONAL NORMS FOR TUESDAY AS MODIFIED CANADIAN AIR FILTERS
SOUTH.

WOLTERS

&&

.AVIATION...
VFR CONDITIONS EXPECTED FOR THE MOST PART THROUGH THE PERIOD. BREEZY
SOUTHERLY WINDS THIS AFTERNOON AHEAD OF A WEAK COLD FRONT AND LINE
OF TSRA THAT WILL SLOWLY PUSH EASTWARD THIS AFTERNOON AND THROUGH
THE NIGHT. FORCING ALOFT IS RELATIVELY WEAK...AND LOW LEVEL JET
DISPLACED MAINLY WEST...SO AM NOT TOTALLY CONFIDENT IN THE EXTENT OF
PRECIP...OR WITH TIMING AS TO WHEN IT MAY BEGIN TO AFFECT LOCAL
TERMINALS LATER TODAY. MAINTAINED CB GROUP FOR MAINLY THE LATER
EVENING HOURS. MODEST INSTABILITY WILL KEEP THE CHANCE FOR THUNDER
ALIVE DURING THIS TIME FRAME...AND ADDED VCTS AT MHK FOR A FEW HRS
AFTER 01Z. MAY SEE A BRIEF MVFR CIG/VIS WITH ANY PRECIP AREAS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 23, 1:30 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT TUE SEP 23 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-241930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
230 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT NORTH CENTRAL AND PORTIONS OF
NORTHEAST KANSAS THIS AFTERNOON...GENERALLY NORTHWEST OF ALINE
FROM COUNCIL GROVE TO VALLEY FALLS. A FEW OF THESE STORMS MAY BE
SEVERE...WITH HAIL AROUND THE SIZE OF QUARTERS AND WIND GUSTS
AROUND 60 MPH BEING THE PRIMARY HAZARDS. THUNDERSTORM CHANCES WILL
SPREAD ACROSS THE REMAINDER OF THE AREA AS THE NIGHT PROGRESSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR MAINLY NORTHEAST AND
EAST CENTRAL KANSAS WEDNESDAY...AND IN PORTIONS OF NORTH CENTRAL
KANSAS WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Sep 23, 1:36 PM CST, 2 hours 34 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
236 PM CDT TUE SEP 23 2008

KSZ020-034-232015-
CLOUD-OTTAWA-
236 PM CDT TUE SEP 23 2008

THROUGH 315 PM CDT...STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 29
MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY
SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE ADA...GLASCO AND DELPHOS.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Sep 23, 2:16 PM CST, 1 hour 54 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT TUE SEP 23 2008

KSZ020-232045-
CLOUD-
316 PM CDT TUE SEP 23 2008

THROUGH 345 PM CDT...STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 23
MPH ACROSS PORTIONS OF CLOUD COUNTY IN NORTH CENTRAL KANSAS.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CONCORDIA...AURORA...MILTONVALE...AND CLYDE.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

LUNDE
Special weather statement, Sep 23, 3:16 PM CST, 54 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
416 PM CDT TUE SEP 23 2008

KSZ021-232145-
CLAY-
416 PM CDT TUE SEP 23 2008

THROUGH 445 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 31 MPH
ACROSS PORTIONS OF CLAY COUNTY IN NORTH CENTRAL KANSAS. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE IDANA...CLAY CENTER...AND
GREEN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

KONOP
Special weather statement, Sep 23, 4:00 PM CST, 10 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT TUE SEP 23 2008

KSZ022-023-232230-
POTTAWATOMIE-RILEY-
500 PM CDT TUE SEP 23 2008

THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF NORTHERN RILEY INTO NORTHWEST POTTAWATOMIE
COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS UP TO 40
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RANDOLPH AND
NORTHERN PORTIONS OF TUTTLE CREEK LAKE.

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cloud

When
September 23, 4:10 PM CST
Where
Cloud County, 4 mi SSW of Concordia
Measured
0.75 in hail
Reported by
Public
Coordinates
39.517, -97.699

Reported penny sized hail.

Hail, Washington

When
September 23, 5:45 PM CST
Where
Washington County, 6 mi N of Hanover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.967, -96.880

Trained spotters reported mostly penny to nickle size hail, with a couple stones as large as quarters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136069, 136066.